Hail, Lipscomb
- When
- August 3, 3:24 PM CST to 3:26 PM CST
- Where
- Lipscomb County, Lipscomb
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.230, -100.270
A severe thunderstorm produced a microburst or straight line wind damage over the south central Texas Panhandle during the late afternoon hours. Another severe thunderstorm over the northeast Texas Panhandle produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A severe thunderstorm produced a microburst or straight line wind damage over the south central Texas Panhandle during the late afternoon hours. Another severe thunderstorm over the northeast Texas Panhandle produced hail. There were reports of damage, however no injuries or fatalities were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 2:56 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 356 PM CDT WED AUG 3 2011 .DISCUSSION... THROUGH TONIGHT: COLD FRONT THAT MOVED THROUGH THE PANHANDLES OVERNIGHT IS CURRENTLY LOCATED FROM NEAR BOOTLEG TO JUST SOUTH OF PADUCAH TO OKLAHOMA CITY. A WEAK LINE OF SHOWERS HAS PUSHED ACROSS THE TEXAS PANHANDLE TODAY...BUT WE HAVE ONLY HEARD OF SPRINKLES FROM THIS ACTIVITY. THESE LIGHT SHOWERS...EXTENSIVE CLOUD COVER...AND POST- FRONTAL UPSLOPE WINDS HAVE KEPT TEMPERATURES MUCH COOLER THAN WE HAVE SEEN RECENTLY. IN FACT...TEMPERATURES ARE ONLY IN THE LOWER 80S IN THE FAR WESTERN OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE. AHEAD OF THESE SHOWERS AND CLOUDS...THE PERSISTENT HOT TEMPERATURES CONTINUE...PARTICULARLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE WHERE TEMPS ARE IN THE 100S. A RESERVOIR OF 60+ DEW POINTS WAS ADVECTED INTO THE REGION IN THE POST-FRONTAL REGIME...AND THIS HAS CREATED A MUGGY FEEL TO THE AIR ACROSS THE SOUTHEAST. IN FACT...SOME LOCATIONS IN COLLINGSWORTH COUNTY HAVE SEEN HEAT INDICES BETWEEN 106 AND 109 AT TIMES EARLIER THIS AFTERNOON. HOWEVER...AS THE WARM FRONT LIFTS NORTHWARD...VERTICAL MIXING SHOULD ALLOW DEW POINTS TO SLOWLY FALL IN THIS AREA FOR THE REMAINDER OF THE AFTERNOON. IN ADDITION...WITH ABUNDANT HEATING AND PLENTY OF MOISTURE AVAILABLE NORTH OF THE RETREATING WARM FRONT...THUNDERSTORMS WILL BE A DISTINCT POSSIBILITY. THE TROPOSPHERE IS MUCH MORE STABLE ACROSS THE FAR NORTHWEST WHERE CLOUDS AND SHOWERS HAVE LIMITED DAYTIME HEATING. HOWEVER...A MUCH MORE UNSTABLE ENVIRONMENT IS PREVALENT ACROSS THE EASTERN HALF OF THE PANHANDLES WITH MLCAPE VALUES BETWEEN 1000 AND 3000 J/KG...PER LAPS ANALYSIS AND SPC MESOANALYSIS DATA. MLCIN APPEARS TO BE ERODING AND MOISTURE FLUX CONVERGENCE IS BEING ENHANCED EAST OF A LINE FROM BOOTLEG TO SLAPOUT AS EVIDENCED BY THE INCREASING CUMULUS FIELD. THINK STORMS WILL INITIATE WITHIN THIS ZONE SO INCREASED POPS THROUGH THIS EVENING AND EXPANDED THEM TO INCLUDE ALL AREAS. ONE OR TWO STORMS THAT DO DEVELOP EAST OF A BOOTLEG TO SLAPOUT LINE COULD BECOME SEVERE. THE AMOUNT OF BUOYANCY CERTAINLY FAVORS STRONG ENOUGH UPDRAFTS TO INCREASE THE POTENTIAL FOR PRECIPITATION LOADING. WITH DCAPE VALUES BETWEEN 1000-1300 J/KG...THERE IS CERTAINLY POTENTIAL FOR WET/HYBRID MICROBURSTS. EXPECT ADDITIONAL ACTIVITY CURRENTLY FORMING IN NEW MEXICO TO SLOWLY WORK ITS WAY EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS. THE COVERAGE AND MAGNITUDE OF ANY CONVECTION SHOULD BEGIN TO DECREASE AFTER SUNSET...BUT SHOWERS AND THUNDERSTORMS ARE LIKELY TO PERSIST AFTER MIDNIGHT. ANY CONVECTION THAT DOES DEVELOP OVERNIGHT...SHOULD EFFECTIVELY SHOVE THE FRONT BACK SOUTH OF THE PANHANDLES. THURSDAY: THE UPPER RIDGE WILL BUILD WESTWARD AND SHOULD BE CENTERED OVER NORTH TEXAS DURING THE AFTERNOON. AS THIS OCCURS...THE FRONT SHOULD GET A GOOD SURGE NORTHWARD DURING THE DAY WITH S/SSW WINDS RETURNING. THE POSSIBILITY EXISTS FOR AN AREA OF SHOWERS/CLOUDS TO KEEP TEMPERATURES DOWN ACROSS PARTS OF THE AREA. PINPOINTING EXACTLY WHERE IS DIFFICULT AT THIS TIME...BUT DID LOWER HIGHS ACROSS THE FAR NORTHWEST TOMORROW. THE HEAT WILL CONTINUE ACROSS THE SOUTHEASTERN TEXAS PANHANDLE WITH MORE 100S LIKELY. WITH THE FRONT SURGING NORTH OF THE AREA...THINK DEW POINTS SHOULD BE ABLE TO FALL INTO THE LOWER 50S. HEAT INDEX VALUES STILL LOOK TO BRIEFLY APPROACH 105 ACROSS COLLINGSWORTH COUNTY DURING THE AFTERNOON. ELECTED TO HOLD OFF ON ISSUING A HEAT ADVISORY AS THERE IS SOME UNCERTAINTY ON EXPECTED DEW POINTS. WILL REISSUED THE SPS FOR ANOTHER SHIFT TO ACCOUNT FOR NEAR HEAT ADVISORY CONDITIONS ACROSS THE FAR EASTERN TEXAS PANHANDLE...MAINLY JUST COLLINGSWORTH COUNTY. SUFFICIENT MOISTURE AND LIFT SHOULD BE AVAILABLE FOR THUNDERSTORMS TO DEVELOP ONCE AGAIN ACROSS ALL BUT THE SOUTH CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE. THINK THE MOST FAVORED AREAS WILL BE ACROSS THE FAR NORTHWEST PORTION OF THE FORECAST AREA. FRIDAY: THE UPPER RIDGE WILL SHIFT SLIGHTLY EASTWARD...BUT THE MAJORITY OF THE PANHANDLES WILL REMAIN ON ITS WEST AND NORTHWEST PERIPHERY. AS A RESULT...THUNDERSTORMS WILL BE POSSIBLE AGAIN...BUT THINK INCREASING SUBSIDENCE SHOULD DECREASE THE COVERAGE AND CHANCES. NONETHELESS...AREAS ACROSS THE NORTHWEST HALF OF THE PANHANDLES SHOULD BE THE MOST FAVORED AREAS FOR RAINFALL. DUE TO THE WESTWARD EXPANSION OF THE UPPER HIGH...THE HEAT SHOULD ALSO EXPAND NORTH AND WESTWARD WITH MANY LOCATIONS AT OR ABOVE THE CENTURY MARK. WEAK DOWNSLOPING SW WINDS SHOULD ALSO HELP PROMOTE WARMER TEMPERATURES AND LOWER DEW POINTS ACROSS THE ENTIRE AREA. SATURDAY: THE UPPER RIDGE WILL CONTINUE TO SLIDE WESTWARD AND HEIGHTS SHOULD RISE. THIS SHOULD REALLY DECREASE PRECIPITATION CHANCES DUE TO THE LARGE SCALE SUBSIDENCE...BUT MULTI-MODEL CONSENSUS SUGGESTS THAT MOISTURE WILL WRAP AROUND A SURFACE LOW ACROSS OKLAHOMA. ADDED LOW END MENTION OF THUNDERSTORMS CHANCES...BUT THINK MOST PLACES WILL REMAIN DRY. THE MOST FAVORED AREA FOR THUNDERSTORMS WILL BE ACROSS THE NORTHEAST HALF OF THE PANHANDLES. 90S AND 100S WILL CONTINUE...AND AMARILLO SHOULD TIE THE RECORD OF CONSECUTIVE 90-DEGREE DAYS. SUNDAY: THE UPPER RIDGE IS EXPECTED TO BE CENTERED ACROSS NEW MEXICO WITH THE UPPER FLOW TURNING MORE WESTERLY AND NORTHWESTERLY. THIS SHOULD ALLOW A COLD FRONT TO SAG SOUTHWARD...BUT THE GFS AND ECMWF KEEP THIS FRONT ACROSS CENTRAL KANSAS. HOWEVER...STILL KEPT MENTION OF THUNDERSTORMS ACROSS THE NORTHERN PART OF THE FORECAST AREA AS SURFACE UPSLOPE FLOW ALONG AND NORTH OF THE FRONT COULD ALLOW HIGHER TERRAIN CONVECTION TO DEVELOP. STORM MOTIONS WOULD ALLOW ANY ACTIVITY THAT DEVELOPS TO MOVE INTO THE NORTHERN PANHANDLES. MOST LOCATIONS WILL TOP OUT AGAIN IN THE UPPER 90S TO MID 100S WITH AMARILLO LIKELY BREAKING THE RECORD OF CONSECUTIVE 90-DEGREE DAYS. MONDAY-TUESDAY: THE PANHANDLES WILL BE ON THE EASTERN PERIPHERY OF THE UPPER RIDGE...WHICH TYPICALLY LEADS TO LARGE SCALE SUBSIDENCE. HOWEVER...WITH THE UPPER FLOW TURNING MORE NORTHERLY...THINK A COLD FRONT WILL LIKELY FLIRT WITH THE AREA...WHICH MAY INCREASE PRECIPITATION CHANCES TUESDAY AND/OR WEDNESDAY. IT DOES NOT APPEAR THAT TEMPERATURES WILL BE MUCH COOLER AS THE COLD FRONT LOOKS TO HANG UP AROUND THE NORTHERN PANHANDLES. KEPT THE FORECAST DRY FOR NOW...BUT POPS WILL LIKELY BE NEEDED IF THE GFS AND ECMWF ACTUALLY VERIFY. JACKSON && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH WEDNESDAY AS WINDS REMAIN BELOW 15 MPH. THUNDERSTORMS WILL BE POSSIBLE ACROSS GENERALLY THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. LIGHTNING ASSOCIATED WITH ANY OF THESE STORMS COULD POSSIBLY IGNITE FIRES. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 69 98 70 100 70 / 30 10 10 10 10 BEAVER OK 72 97 71 103 74 / 30 30 20 20 20 BOISE CITY OK 67 95 67 97 68 / 40 30 30 20 20 BORGER TX 74 99 74 104 76 / 30 20 20 10 10 BOYS RANCH TX 69 96 70 103 71 / 30 20 20 20 10 CANYON TX 68 99 69 101 69 / 20 10 10 10 10 CLARENDON TX 73 103 73 105 75 / 20 10 10 10 5 DALHART TX 67 96 67 98 68 / 30 20 20 20 20 GUYMON OK 70 96 70 99 71 / 30 30 30 20 20 HEREFORD TX 67 98 67 101 68 / 30 10 10 10 10 LIPSCOMB TX 73 102 73 104 74 / 30 20 20 10 20 PAMPA TX 71 101 73 105 71 / 20 10 10 10 10 SHAMROCK TX 75 104 76 106 74 / 20 10 10 10 5 WELLINGTON TX 75 106 76 109 75 / 20 10 10 10 5 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT WED AUG 3 2011 OKZ001>003-TXZ001>020-041100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 341 PM CDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES WILL APPROACH 105 DEGREES THIS AFTERNOON ACROSS THE FAR EASTERN TEXAS PANHANDLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT FORM MAY BECOME STRONG OR BRIEFLY SEVERE...WITH WIND GUSTS OF 50 TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES WILL APPROACH 105 DEGREES AGAIN ON THURSDAY AFTERNOON ACROSS THE FAR EASTERN TEXAS PANHANDLE. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY...MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. A FEW STORMS THAT DEVELOP MAY BECOME STRONG... WITH WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 349 PM CDT WED AUG 3 2011 TXZ005-032130- LIPSCOMB TX- 349 PM CDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR LIPSCOMB COUNTY. AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS NEAR FOLLETT AND 10 MILES SOUTHWEST OF LIPSCOMB...MOVING NORTHEAST AT 15 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. ANDRADE
The Amarillo radar (KAMA), 171 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The thunderstorm wind gust or microburst was estimated to be seventy to seventy-eight knots which resulted in damage to outbuildings, carports, fences, an overhead garage door, and construction framing. There were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347473, 340467.